Toxic epidermal necrolysis, also known as TEN is a rare, deadly dermatological reaction that is chiefly caused due to medications like antibiotics or anticonvulsants. It is a severe form of Stevens-Johnson syndrome (SJS) characterizing erythema, necrosis, and bullous causing detachment of the epidermis and mucous membranes. It mainly results in exfoliation or skin peeling, blistering, which may progress quickly, cause large areas of skin oozing out fluid and often lead to possible sepsis and/or even death. It can also affect the mucous membranes, including the eyes, mouth, throat, and genital region and eventually result in respiratory failure, ocular abnormalities, gastrointestinal hemorrhage, and genitourinary complications.
In people already suffering from SJS, TEN is diagnosed if more than 30% of skin has affected and the mucous membranes have damaged extensively. This rare skin reaction can occur in all and generally requires prompt medical intervention to heal the skin and provide supportive care to control pain.
The reaction is often not clear but it primarily occurs due to a severe allergic reaction to medications of some classes including antibiotics, epilepsy drugs, sulfa drugs, anti-inflammatories, medicines for preventing gout, anti-HIV medications and anti-convulsants. It is not necessary that everyone reacts to the same medications, so if you develop any skin condition, ensure you get tested for allergies and other reactions before taking a second dose. In very rare case scenarios, a TEN-like illness can often be linked to an infection by a bacterium known as Mycoplasma pneumoniae, which results in a respiratory infection.
Certain causative factors that increase the risk of TEN include:
Age: Although it can affect at any age, but it is more commonly noticed in older adults.
Gender: Women are more prone to TEN than the male counterpart.
History of TEN: A medication-related allergy or dermatological condition in the past increases the risk of TEN or recurrence.
Family history of TEN: People with relatives like siblings or parents suffering from TEN are more at risk of developing it themselves.
HIV infection: People suffering from HIV have a higher incidence of getting TEN than the normal population.
Weakened Immune System: A weakened immune system due to autoimmune diseases like HIV or AIDS or an organ transplant may make one more susceptible to TEN as well.
Cancer: People diagnosed with cancer, especially blood cancers are at an increased risk of TEN.
Genetic Factors: Having changes or mutation in the genetic code puts one at a higher risk of developing TEN.
The common signs and symptoms usually start showing up one to four weeks after an individual starts taking a new drug. While in the early stages, it chiefly starts showing flu-like symptoms, in the later stages, it often develops into major skin reactions. These symptoms include:
- Body aches
- Sore throat
- Red, stinging eyes
- Difficulty swallowing
- Runny nose
- Red, pink, or purple patches
- Blisters and peeling skin
- Painful skin all over the body
- Large, raw areas of skin or erosions
- Spreading rash over 30% of the body
If the condition is not treated on time, it can lead to a few complications, especially those above the age of 70 or the ones who are already suffering from cancer or liver cirrhosis including:
- Permanent skin damage
- Visual impairment like corneal scarring, ingrowth of eyelashes, dry eyes or blindness
- Lung problems causing breathing difficulty, cough and even respiratory failure
- Blood infection or sepsis
- Vaginal sores
- Emotional distress
Diagnosis And Treatment
On noticing the above-mentioned symptoms, do rush to a doctor at the earliest to avoid complications. The doctor usually does a thorough physical examination to inspect the skin for peeling, infection, tenderness etc, acknowledges the patients medical and family history and conducts the following diagnostics.
- Blood test
- Skin culture
- Skin biopsy
The primary treatment usually depends on the age, overall health history, severity of the condition, affected body part and the tolerance to certain procedures. It chiefly begins with the discontinuation of the medication that led to the skin reaction. Other treatment options include:
- Medications like antibiotics, Intravenous immunoglobulin G
- Ointments and bandages to prevent the skin from damage and protect the raw skin from fluid loss and infection.
- Intravenous fluids and electrolytes
- Supportive care